Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 302, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 17, 2001, 7:32 PM CDT for Barton County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 17, 2001, 7:32 PM CDT (00:32 UTC)
- Expired
- Sep 17, 2001, 8:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Barton County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1890 m above ground
- 0-6 km bulk shear
- 106 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
746 WUUS53 KICT 180031 SVRICT KSC009-180130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 732 PM CDT MON SEP 17 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS * UNTIL 830 PM CDT. * AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF SHAFFER...OR ABOUT 16 MILES NORTH OF LARNED...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE 7 MILES SOUTHWEST OF GREAT BEND AROUND 805 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON COUNTY UNTIL 830 PM CDT. LAT...LON 3850 9902 3826 9901 3825 9848 3841 9848 /NOONAN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:05 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Sep 17, 3:05 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS 305 PM CDT MON SEP 17 2001 MAIN FORECAST PROBLEM IS EXTENT AND DURATION OF HEAVY PRECIP. SHORTWAVE TROUGH OVER THE CENTRAL ROCKIES WILL MOVE EAST ACROSS KS TONIGHT. THIS WILL INTERACT WITH QUASI-STATIONARY FRONT, DEEP MOISTURE, AND INCREASING LOW-LEVEL JET TO PRODUCE POTENTIAL FOR HEAVY RAIN ACROSS MUCH OF KS OVERNIGHT. COMBINED WITH 3 HOUR FLASH FLOOD INDICES AROUND 2 FOR MANY COUNTIES...PATTERN IMPRESSIVE ENOUGH TO WARRANT FLASH FLOOD WATCH. SECONDARY UPPER TROUGH WILL MOVE THROUGH ON TUESDAY AND MAINTAIN RAIN CHANCES THROUGHOUT DAY IN CENTRAL KANSAS, AND INTO TUESDAY NIGHT OVER EASTERN KANSAS. ADDITIONAL HEAVY RAIN POSSIBLE IN DEFORMATION ZONE IN EASTERN KANSAS ON TUESDAY, BUT WILL LET MIDNIGHT SHIFT DETERMINE WHETHER EXTENSION TO FLASH FLOOD WATCH IS WARRANTED FOR THAT DAY. NEXT PRECIP CHANCES LOOK TO BE SATURDAY AS BOTH MRF AND 12Z AVN MODELS BRING WEAK UPPER TROUGH ACROSS CENTRAL PLANS ALONG WITH SURFACE TROUGH. SO HAVE ADDED CHANCE IN FORECAST FOR THAT DAY. GUIDANCE TEMPS LOOK TO BE SIMILAR TO GOING FORECAST AND WILL DIFFER LITTLE FROM THEM. .ICT...FLASH FLOOD WATCH ALL OF CWA FOR TONIGHT
In the hours before
Special weather statement, Sep 17, 3:49 PM CDT, 3 hours 43 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-171900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS 1150 AM CDT MON SEP 17 2001 THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL... SOUTH CENTRAL AND SOUTHEAST KANSAS. SYNOPSIS: A STATIONARY FRONT EXTENDED FROM SOUTHWEST...THROUGH CENTRAL INTO EAST CENTRAL KANSAS LATE THIS MORNING. AS THE THUNDERSTORMS OVER EASTERN KANSAS WEAKEN...CLEARING IN THE WAKE OF THE STORMS WILL ALLOW THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE THIS AFTERNOON. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT OVER WESTERN KANSAS LATE THIS AFTERNOON...AND SPREAD EASTWARD OVERNIGHT. A FEW STORMS MAY PRODUCE LOCALLY STRONG WINDS TO 60 MPH AND DIME TO NICKEL SIZE HAIL SPOTTER ACTIVATION IS POSSIBLE FROM LATE THIS AFTERNOON THROUGH THE EVENING HOURS. GDP
Special weather statement, Sep 17, 5:10 PM CDT, 2 hours 22 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-171110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 510 PM CDT MON SEP 17 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 65 min |
| Sep 17, 7:44 PM CDT | Flash Flood Warning | ICT | Harvey | 4 hr |
| Sep 17, 8:59 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 46 min |
| Sep 17, 9:13 PM CDT | Flash Flood Warning | ICT | Barton | 3 hr |
| Sep 17, 10:09 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 66 min |
| Sep 17, 10:35 PM CDT | Flash Flood Warning | ICT | Rice | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.